Ohio, 2015

Hail and Damaging Winds in Ohio, May 27, 2015

May 27, 2015 · NWS CLE · 19 events in 8 counties and zones

A cold front moved across northern Ohio causing showers and thunderstorms to develop. A few of the stronger storms became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$119,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A cold front moved across northern Ohio causing showers and thunderstorms to develop. A few of the stronger storms became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 27, 10:57 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, May 27, 10:57 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
1157 AM EDT WED MAY 27 2015

.SYNOPSIS...
A WEAKENING COLD FRONT WILL CROSS THE REGION LATE THIS AFTERNOON
INTO THE EVENING. HIGH PRESSURE WILL BRIEFLY BE LOCATED OVER THE
REGION ON THURSDAY BUT WILL MOVE OFF THE NEW ENGLAND COAST EARLY
FRIDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UPDATE...NO CHANGES FOR THE UPDATE.
ORIGINAL...A WEAKENING COLD FRONT WILL CROSS THE REGION LATE THIS
AFTERNOON INTO THE EVENING. THE AREA LOOKS TO BE DRY THROUGH THE
MORNING BUT WITH AFTERNOON HEATING AND THE LIFT NEAR AND AHEAD OF
THE FRONT THERE SHOULD BE SOME CONVECTIVE DEVELOPMENT. SOME OF THE
THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE SOME STRONGER
WIND AS THEY CROSS NORTHERN OHIO AND NW PA. TEMPERATURES ALOFT MAY
ALSO COOL ENOUGH TO ALLOW FOR THE DEVELOPMENT OF SOME HAIL. WILL
MENTION THE SEVERE POTENTIAL IN THE HWO.

IT WILL BE ANOTHER WARM DAY UNDER VARIABLE AMOUNTS OF CLOUD
COVER. MOST LOCATIONS SHOULD WARM INTO THE LOWER 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
COLD FRONT SHOULD BE EAST OF THE COUNTY WARNING AREA NEAR OR
SHORTLY AFTER MIDNIGHT WITH THE THUNDER MOVING EASTWARD WITH IT.
HIGH PRESSURE SHOULD THEN TAKE CONTROL FOR ABOUT 24 HOURS WITH DRY
CONDITIONS EXPECTED THURSDAY INTO FRIDAY. WE WILL HAVE TO MONITOR
NW OHIO FRIDAY EVENING TO SEE IF ANY CONVECTION CAN DRIFT INTO
THE REGION AHEAD OF THE NEXT COLD FRONT. THE MAIN PUSH OF
THUNDERSTORMS SHOULD HOLD OFF UNTIL SATURDAY AFTERNOON AND
EVENING. THESE THUNDERSTORMS WILL AGAIN HAVE A CHANCE TO BECOME
SEVERE.

TEMPERATURES WILL ONLY COOL SLIGHTLY FOR THURSDAY IN THE WAKE OF
THE WEAK FRONT. MOST LOCATIONS WILL BE WITHIN A COUPLE DEGREES OF
80. COOLER NEAR THE LAKESHORE WITH A LAKE BREEZE DEVELOPING.
FRIDAY WILL SEE HIGHS RETURN TO AT LEAST THE MIDDLE 80S. A FEW
DEGREES COOLER ON SATURDAY WITH MORE CLOUD COVER.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
TREND CONTINUES FOR SATURDAYS COLD FRONT TO BE SOUTH OF THE AREA BY
SUNDAY. HAVE THEREFORE TRENDED PRECIP CHANCES DOWN...BUT STILL LEFT
SOME AS THERE ARE STILL DISCREPANCIES ON HOW FAR SOUTH IT GETS. AT
ANY RATE IT WILL BE MUCH COOLER WITH HIGH PRESSURE BUILDING TO OUR
NORTH AND NORTHERLY FLOW ACROSS OUR AREA. FAIR WEATHER AND HIGH
PRESSURE BY TUESDAY WITH HIGHS SLOWLY TRENDING WARMER. OVERALL
THOUGH TEMPERATURES NEAR SEASONAL AVERAGES.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
TODAYS COLD FRONT THAT WILL BRING SHOWERS/THUNDERSTORMS TO THE
TERMINALS WAS LOCATED JUST WEST OF CHICAGO AT 11Z. EXPECT QUICK
CUMULUS DEVELOPMENT THIS MORNING...WITH SOME MVFR CEILINGS AT
FIRST ESPECIALLY ACROSS EASTERN OH/NW PA. VFR BY MIDDAY/EARLY
AFTERNOON. SSW WINDS WILL GUST UPWARDS OF 30 KNOTS TODAY.
THUNDERSTORMS THIS AFTERNOON WILL BRING LOCAL IFR CONDITIONS AND
ALSO THE POTENTIAL FOR WINDS TO EXCEED 40 KNOTS. FOR
TONIGHT...AFTER THE COLD FRONTAL PASSAGE...WIND BECOME LIGHT AND
SKIES WILL AT LEAST PARTIALLY CLEAR. WITH LINGERING LOW LEVEL
MOISTURE FOG/BR MAY BE A POSSIBILITY.

OUTLOOK...LOCAL/BRIEF MVFR/IFR CONDITIONS SATURDAY IN SHRA/TS. NON
VFR POSSIBLE INTO SUNDAY.

&&

.MARINE...
A COLD FRONT WILL BE CROSSING LAKE ERIE THIS EVENING WITH
POTENTIALLY STRONG THUNDERSTORMS. SOUTHWEST WINDS WILL SHIFT TO THE
NORTHWEST LATE TONIGHT AND BECOME LIGHT WITH HIGH PRESSURE OVERHEAD.
THE HIGH SHIFTS EAST FRIDAY AND SOUTHERLY FLOW RETURNS TO THE LAKE.
A STRONG COLD FRONT IS EXPECTED SATURDAY. COULD SEE A SMALL CRAFT
ADVISORY FOR SATURDAY INTO SUNDAY.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...TK/MULLEN
SHORT TERM...MULLEN
LONG TERM...OUDEMAN
AVIATION...OUDEMAN
MARINE...OUDEMAN
Hazardous weather outlook, May 27, 4:29 AM EST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
529 AM EDT WED MAY 27 2015

LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-
089-PAZ001>003-280930-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-
GENEVA-ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD-
OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-
ASHTABULA INLAND-HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-
TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-
MARION-MORROW-HOLMES-KNOX-ASHTABULA LAKESHORE-NORTHERN ERIE-
SOUTHERN ERIE-CRAWFORD PA-
529 AM EDT WED MAY 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...
NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND
NORTHWEST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
THIS AFTERNOON INTO THE EVENING. THE MAIN THREAT WILL BE STRONG
DAMAGING WINDS BUT LARGE HAIL WILL BE POSSIBLE.

A WEAKENING COLD FRONT WILL MOVE INTO NORTHWEST OHIO THIS
AFTERNOON WITH THUNDERSTORMS DEVELOPING ALONG IT. THESE
THUNDERSTORMS WILL MOVE EASTWARD THROUGH THE EVENING AND COULD
IMPACT ALL OF NORTHERN OHIO AND NORTHWEST PENNSYLVANIA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON AND
EVENING AS ANOTHER COLD FRONT MOVES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Detroit radar (KDTX), 111 km away, was scanning. The volume nearest the first event began at 17:27 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Lucas

When
May 27, 12:28 PM EST
Where
Lucas County, Sylvania
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Broadcast Media
Coordinates
41.720, -83.700

Thunderstorm winds downed a couple power poles and some wires near the intersection of Little Road and Centenial Road.

Thunderstorm Wind, Lucas

When
May 27, 12:57 PM EST
Where
Lucas County, 5 mi NW of Toledo
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Trained Spotter
Coordinates
41.701, -83.618

Thunderstorm winds downed a few large tree limbs.

Thunderstorm Wind, Wood

When
May 27, 1:10 PM EST
Where
Wood County, Bowling Green
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.370, -83.670

Hail the size of a penny was reported.

Hail, Wood

When
May 27, 1:20 PM EST
Where
Wood County, 3 mi W of Pemberville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.400, -83.528

Quarter sized hail was reported.

Hail, Wood

When
May 27, 1:20 PM EST
Where
Wood County, 1 mi W of Pemberville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.400, -83.489

Quarter sized was reported west of Pemberville.

Thunderstorm Wind, Ottawa

When
May 27, 1:51 PM EST
Where
Ottawa County, 2 mi NE of Elmore
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
41.501, -83.273

Thunderstorm winds downed a tree on State Route 105 northeast of Elmore.

Hail, Wood

When
May 27, 2:08 PM EST
Where
Wood County, 1 mi ENE of Perrysburg
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.575, -83.612

Penny sized hail was observed.

Thunderstorm Wind, Ottawa

When
May 27, 2:50 PM EST
Where
Ottawa County, Oak Harbor
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.520, -83.150

Thunderstorm wind gusts were estimated to be at least 60 mph.

Hail, Wood

When
May 27, 3:20 PM EST to 3:30 PM EST
Where
Wood County, 1 mi E of Pemberville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.400, -83.451

Penny sized hail was observed along State Route 105 just west of the Sandusky County Line.

Thunderstorm Wind, Wood

When
May 27, 3:50 PM EST
Where
Wood County, Custar
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.280, -83.850

Thunderstorm downburst winds were estimated at 60 mph.

Hail, Sandusky

When
May 27, 3:53 PM EST
Where
Sandusky County, Bellevue
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.280, -82.850

Penny sized hail was reported.

Hail, Sandusky

When
May 27, 3:53 PM EST
Where
Sandusky County, Bellevue
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.280, -82.850

Penny sized hail was reported.

Thunderstorm Wind, Erie

When
May 27, 4:00 PM EST
Where
Erie County, Sandusky
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
41.450, -82.720

Thunderstorm wind gusts downed several trees and power lines in Sandusky.

Thunderstorm Wind, Erie

When
May 27, 4:20 PM EST
Where
Erie County, 2 mi S of Vermilion
Measured
50 kt (58 mph) estimated gust
Reported by
Social Media
Coordinates
41.391, -82.370

Thunderstorm winds downed a tree on Darrow Road south of Vermilion.

Thunderstorm Wind, Lorain

When
May 27, 4:30 PM EST
Where
Lorain County, Amherst
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
41.400, -82.220

Thunderstorm winds down a few large trees limbs southeast of Amherst.

Thunderstorm Wind, Cuyahoga

When
May 27, 4:55 PM EST
Where
Cuyahoga County, Bay Vlg to Westlake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
41.480, -81.900

Thunderstorm winds downed trees in both West Lake and Bay Village.

Thunderstorm Wind, Richland

When
May 27, 7:00 PM EST
Where
Richland County, Bellville to Lucas
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
40.620, -82.520

Thunderstorm winds downed at least six trees in the Bellville and Lucas areas.

Thunderstorm Wind, Sandusky

When
May 27, 7:40 PM EST
Where
Sandusky County, Fremont
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
41.350, -83.120

Thunderstorm winds snapped a power pole and downed some power poles.

Thunderstorm Wind, Sandusky

When
May 27, 7:40 PM EST
Where
Sandusky County, Clyde
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
41.320, -82.970

Thunderstorm downburst winds caused damage in Clyde. A few trees and large limbs were knocked down. At least one home lost some shingles.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, May 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 580347, 580308, 580310, 580311, 580349, 580350, 580354, 580355, 580341, 580313, 580314, 580315, 580363, 580367, 580365, 580366, 580373, 580318, 580320.